ACE Inhibitor-Related Angioedema: Can Angiotensin-Receptor Blockers Be Safely Used?

Domenic A. Sica, MD, Henry R. Black, MD

Disclosures
In This Article

Incidence and Onset

Angioedema with ACE inhibitors was first reported in 1984 and since then there has been a steady increase in the number of reported occurrences.[12] ACE inhibitor-related angioedema is more common than was first imagined with the risk being as high as 5.54% in blacks.[13] ACE inhibitor treated patients who have experienced an episode of angioedema can have a similar occurrence with angiotensin receptor blocker (ARB) therapy, albeit much less frequently.[14,15,16,17,18,19,20,21,22,23,24] Angioedema, although life threatening, seldom proves fatal.[11,13] ACE inhibitor-induced angioedema does not appear to have any clearly identifiable relationship to gender, age, or dosage. It tends to be more severe with repeat episodes if angioedema goes unrecognized and the medication is continued. The majority of reactions and the most severely symptomatic events occur in the first week after starting an ACE inhibitor and can occur within hours of the initial dose.[8,11] Some cases are noted after a more prolonged course of therapy, even after several years of treatment with an ACE inhibitor.[25]

Cases of late onset angioedema have also been reported at variable times after discontinuation of an ACE inhibitor.[26] Such a delayed presentation of angioedema may represent sporadic cases of angioedema, idiopathic or otherwise uncategorized, with no true temporal relationship to ACE inhibitor therapy. In fact, the early cases of ACE inhibitor-associated angioedema emphasized the occurrence of the reaction within days of beginning therapy. More recent reports suggest that the reaction can be a delayed one, literally occurring at any time during treatment.[1,9] ACE inhibitor-induced angioedema remains underappreciated, in part, relating to its unpredictability. Rechallenge with an ACE inhibitor in a patient who has had angioedema after stopping an ACE inhibitor would allow for a distinction between sporadic idiopathic angioedema and that induced by ACE inhibitors but cannot be viewed as ethical. Patients having previously experienced any form of angioedema should not be administered an ACE inhibitor.

The estimate of the incidence of angioedema with ACE inhibitors comes from studies that did not assess the risk as a function of duration of therapy.[11] Since knowledge of adverse drug reactions frequently comes from spontaneous reports it would be expected that initial reports would emphasize the early onset of the reaction, as reactions occurring in proximity to the initiation of therapy are more apt to be recognized; thus, the typical literature citations of an incidence of 0.1%-0.2% for ACE inhibitor-related angioedema may underestimate the true occurrence rate. For example, a controlled trial with enalapril showed that the occurrence of angioedema was at least ten times more frequent than could be derived from spontaneously reported occurrences. In the recently reported Omapatrilat Cardiovascular Treatment Assessment Versus Enalapril (OCTAVE) trial the incidence rate for angioedema in a carefully performed prospective look at the angioedema incidence rate over 6 months of therapy with enalapril was 0.68% in 12,557 patients.[13]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....